Pennsylvania, 2002

Flash Flood and Hail in Pennsylvania, June 5 to 6, 2002

June 5 to 6, 2002 · NWS PBZ · 15 events in 9 counties and zones

9 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$241,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 1:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED JUN 5 2002

WHATEVER CAP IS LEFT IS JUST ABOUT GONE. EXPECT SPC WATCH NEXT
COUPLE OF HOURS. MODELS HAVE SLOWED FRONT DOWN AND WILL BRING A WAVE
ALONG IT THURS MID DAY. TRAINING OF CELLS OVERNIGHT A GOOD BET AS
FRONT LINES UP WITH UPPER FLOW WITH SHORT WV APPROACHING. FEEL
NORTHERN EXTENT OF HEAVY QPF MAY BE OVERDONE SO WILL GO WITH FLOOD
WATCH ALL BUT NORTHERN TIER COUNTIES THROUGH THURS MORNING. RIDGE
FINALLY BUILDS IN LATER IN THE DAY THURS WITH ANY LINGERING PRECIP
ENDING BY EVENING. NEXT CHANCE PRECIP MONDAY AS SW FLOW RETURNS.

TEMPS SIMILAR TO MOS.

PIT   64  70  55  76 /  90  80  30   0
HLG   67  72  55  76 /  90  80  30   0
MGW   67  70  55  76 /  90  80  30   0
ZZV   66  72  54  78 /  90  80  10   0
PHD   64  71  54  78 /  90  80  10   0
FKL   60  66  49  73 /  80  60  30   0
DUJ   61  66  49  72 /  80  60  30   0
LBE   64  70  55  76 /  90  80  30   0
BTP   60  66  49  73 /  80  60  30   0
IDI   64  70  55  76 /  90  80  30   0
ODM   63  67  54  70 /  90  80  40  10

.PBZ...
MD...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT INTO THURS MORNG  FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
PAZ020>021...PAZ023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
WVZ001>004...WVZ012...WVZ021>023-041.

In the hours before

Special weather statement, Jun 5, 9:44 AM EST, 5 hours 36 minutes before
029>032-WVZ001>004-012-021>023-041-052045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT WED JUN 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND THIS AFTERNOON.

THE PRIMARY SEVERE WEATHER THREAT CONTINUES TO BE DAMAGING WINDS
GUSTS. THE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY DOWNPOURS
THIS AFTERNOON AND TONIGHT THAT COULD PRODUCE FLOODING IN LOW LYING
AREAS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 5, 2:09 PM EST, 1 hour 11 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT WED JUN 5 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Jun 5, 2:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
359 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ZANESVILLE                OH   WIND DAMAGE
06/05/02   MUSKINGUM                      TREES DOWN

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
June 5, 3:20 PM EST
Where
Lawrence County, New Castle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -80.350

Thunderstorm Wind, Armstrong

When
June 5, 3:25 PM EST
Where
Armstrong County, North Vandergrift
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -79.550

Thunderstorm winds downed a few trees and power lines.

Hail, Clarion

When
June 5, 3:50 PM EST
Where
Clarion County, Rimersburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -79.517

Hail, Butler

When
June 5, 4:00 PM EST
Where
Butler County, Slippery Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -80.050

Hail, Jefferson

When
June 5, 4:15 PM EST
Where
Jefferson County, Worthville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -79.150

Thunderstorm Wind, Mercer

When
June 5, 4:31 PM EST
Where
Mercer County, Greenville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -80.383

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Lawrence

When
June 5, 4:40 PM EST to 4:50 PM EST
Where
Lawrence County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -80.317

Thunderstorm winds downed numerous trees and power lines across the county.

Thunderstorm Wind, Jefferson

When
June 5, 4:45 PM EST
Where
Jefferson County, Anita
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -78.950

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Armstrong

When
June 5, 5:45 PM EST
Where
Armstrong County, Bradys Bend
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -79.633

Thunderstorm winds downed several large trees and power lines.

Thunderstorm Wind, Butler

When
June 5, 6:00 PM EST
Where
Butler County, 5 mi N of Evans City
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.830, -80.067

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Beaver

When
June 5, 6:15 PM EST
Where
Beaver County, Beaver Falls
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -80.333

Thunderstorm winds downed several trees.

Thunderstorm Wind, Allegheny

When
June 5, 6:25 PM EST
Where
Allegheny County, Wexford
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -80.050

Thunderstorm winds downed a few large trees.

Thunderstorm Wind, Jefferson

When
June 5, 6:30 PM EST
Where
Jefferson County, Big Run
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -78.867

Thunderstorm winds downed several trees and power lines.

Flash Flood, Jefferson

When
June 5, 7:05 PM EST to June 6, 12:30 AM EST
Where
Jefferson County, South Portion
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

After several days of heavy thunderstorm rains had already soaked the ground, a thunderstorm which deposited between two and four inches of rainfall in two hours produced flooding across southern sections of Jefferson County. Hardest hit were the Anita and Worthville areas, where several homes were flooded. Just northwest of Worthville, Tarkin Run overflowed its banks and flooded State Route 3003, where a large truck was stranded in water up to the tops of its wheels. Several other roadways in southern Jefferson County were closed due to flooding. Home and basement flooding were also reported in Reynoldsville and Punxsutawney.

Lightning, Westmoreland

When
June 5, 8:00 PM EST
Where
Westmoreland County, Salina
Injuries
5 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Lightning struck and injured a family of 5 people (2 adults, 3 children) camping in a tent. All were taken to the hospital, where they were treated for their injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301013, 5301011, 5301012, 5301014, 5301015, 5301108, 5301016, 5301017, 5301109, 5301110, 5301111, 5301113, 5301112, 5301115, 5301114.